MAUDE Adverse Event Report: ALPHATEC SPINE INC COCR STRAIGHT ROD, 5.5 MM X 500 MM (CO-28CR-6MO); PEDICLE SCREW SYSTEM

ALPHATEC SPINE INC COCR STRAIGHT ROD, 5.5 MM X 500 MM (CO-28CR-6MO); PEDICLE SCREW SYSTEM
Model Number 48007-55-500
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/06/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No evaluation possible at this time.The implant has not been returned for evaluation.Upon the receipt of additional information and/or the product in question, a follow-up report will be submitted.
 
Event or Problem Description
Both rods had been implanted and the final set screw on the proximal left side t4 inserted.The surgeon noticed that additional sagittal correction was required.While adding more kyphosis, the rod snapped and broke around the c5.The rod and detached fragments were completely removed from the patient.
 
Additional Manufacturer Narrative
The returned implant is currently being evaluated.A follow up report with results of the investigation will be submitted upon completion.
 
Additional Manufacturer Narrative
A review of the device history records found no manufacturing, processing or design related irregularities.The implant was found to be properly manufactured and released in accordance with the device master record.The material for this rod is cobalt chrome (co-28cr-6mo) alloy 2 per as-m-0026.This cobalt chrome is a high carbon alloy which may lead to a higher likelihood of fracture compared to different cobalt chrome alloys (such as pn 480027-55-xxx cobalt chrome alloy 1 per as-m-0054).In addition, the rod fracture was found to be located at a notch resulting from in-situ bending.The notch presents an increased stress concentration that may lead to crack initiation and result in rod fracture.

Brand Name
COCR STRAIGHT ROD, 5.5 MM X 500 MM (CO-28CR-6MO)
Common Device Name
PEDICLE SCREW SYSTEM
Manufacturer (Section D)
ALPHATEC SPINE INC
5818 el camino real
carlsbad CA 92008
MDR Report Key8727765
Report Number2027467-2019-00032
Device Sequence Number11406210
Product Code NKB
UDI-Device Identifier00844856073432
UDI-Public(01)00844856073432(10)CT89908
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K133221
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48007-55-500
Device Catalogue Number48007-55-500
Device Lot NumberCT89908
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/09/2019
Initial Date Received by Manufacturer 06/06/2019
Supplement Date Received by Manufacturer06/06/2019
06/06/2019
Initial Report FDA Received Date06/24/2019
Supplement Report FDA Received Date08/06/2019
09/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age17 YR